Oklahoma, 2023Heat in Oklahoma, August 8 to 12, 2023
August 8 to 12, 2023 · NWS OUN · 41 events in 32 counties and zones
Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 8th through 12th.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 8th through 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 11:32 AM CST, 28 minutes earlier.
Area forecast discussion, Aug 8, 11:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Tue Aug 8 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 526 AM CDT Tue Aug 8 2023
Exiting Storms and Max Temperature Gradient:
Ongoing convection should exit from west to east this morning.
This afternoon's temperatures will again be modulated by
convective outflow from last night's storms, giving a strong
gradient between the coolest temperatures in north east/east
central Oklahoma and the hottest temperatures across southwest
Oklahoma/north Texas.
More Storms Tonight:
Another shortwave is expected to bring more storms out of the
panhandles and possibly Kansas Tuesday night into early Wednesday.
Instability (1000-1500 joules MUCAPE) and deep layer shear (40 to
50 knots 0-6km shear) will again be supportive of severe storms.
Day
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 526 AM CDT Tue Aug 8 2023
Overview:
Synoptically, in the long term, our forecast area will remain on
the gradient between northwest flow and a gradually strengthening
upper ridge. This will allow for continued storm chances each day
(night?) with the highest chances across northern Oklahoma.
Meanwhile, areas farther southwest will see the strengthening
influence of the upper ridge as temperatures increase and elevated
fire weather conditions return (with much lower rain chances).
"Cold" Front Wednesday--Fire Weather and Storms:
A cold front approaching on Wednesday will allow for some pre-
frontal torching out ahead of the front as westerly low level flow
pulls hot and dry air into southwest Oklahoma and western north
Texas. 850mb winds are initially moderately strong, allowing for
gusty conditions in the morning--but start tapering off in the
afternoon. The lack of overlap between the strongest winds and
minimum RH will mitigate against fire weather conditions somewhat,
but still expecting this combination to produce some areas of
elevated fire weather.
The front will also provide a focus for storms Wednesday afternoon
and evening. Chances for storms are low right now, but the
environment does look supportive of severe hazards.
End of Week Trends:
Toward the weekend, the trend continues to be hotter as the ridge
strengthens. However, we'll still have some low chances for
storms (mainly in northern Oklahoma) which could result in lower
temperatures.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Aug 8 2023
VFR conditions expected to prevail, although MVFR cigs appear
possible late tonight and early tomorrow near incoming cold front
and possible TSRA across northern Oklahoma. Will mention PROB30
for TSRA overnight across KPNC/KSWO terminals, but confidence too
low to mention farther west-south. For most terminals, gusty
southeast winds through today with shift to northerly across
northern/northwest Oklahoma terminals after 12Z tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 92 77 96 68 / 30 20 20 10
Hobart OK 98 77 101 68 / 10 20 10 0
Wichita Falls TX 104 82 108 73 / 20 20 10 10
Gage OK 91 69 89 62 / 10 20 10 0
Ponca City OK 87 72 90 65 / 30 50 30 10
Durant OK 95 78 101 74 / 30 20 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for Okz025-050-051.
TX...Heat Advisory until 8 PM CDT this evening for Txz083.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...11
Hazardous weather outlook, Aug 8, 7:52 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
852 AM CDT Tue Aug 8 2023
OKZ004>048-050>052-TXZ083>090-091400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
852 AM CDT Tue Aug 8 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Another round of thunderstorms is possible late this evening and
overnight, mainly across the northern half of Oklahoma. Most of
the activity is expected across the northern half of Oklahoma. A
few storms may produce low-end, severe hail and wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
There will be a risk of severe storms late Wednesday, mainly
across areas near and east of I-35. Damaging wind and hail will be
the severe weather concerns. Chances for thunderstorms will
continue daily into the weekend, mainly across northern portions
of Oklahoma and during the overnight hours.
.Fire Weather...
Elevated fire weather conditions are expected Wednesday afternoon
across southwestern Oklahoma and adjacent parts of north Texas.
.Dangerous Heat...
Excessive heat and humidity spread northward over at least the
southern half of Oklahoma from the latter portion of the week
through the upcoming weekend.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 8, 8:37 AM CST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
937 AM CDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Tstm Wnd Dmg 3 S Tuttle 35.25N 97.81W
08/08/2023 Grady OK Emergency Mngr
Out buildings and home damage, time
estimated by radar.
&&
ounHeat, Jefferson
- When
- August 8, 12:00 PM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Heat, Tillman
- When
- August 8, 12:00 PM CST to 7:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Heat, Atoka
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Heat, Bryan
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Bryan forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Heat, Coal
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Coal forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Heat, Garvin
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Garvin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Heat, Grady
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Grady forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Heat, Johnston
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Heat, Marshall
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Heat, Murray
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Heat, Pontotoc
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Heat, Pottawatomie
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Heat, Seminole
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Seminole forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Heat, Atoka
- When
- August 10, 12:00 PM CST to 8:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Heat, Coal
- When
- August 10, 12:00 PM CST to 8:00 PM CST
- Where
- Coal forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Heat, Johnston
- When
- August 10, 12:00 PM CST to 8:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Heat, Stephens
- When
- August 10, 12:00 PM CST to 8:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Heat, Tillman
- When
- August 10, 12:00 PM CST to 8:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Heat, Alfalfa
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Heat, Beckham
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Beckham forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Heat, Caddo
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Heat, Comanche
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Heat, Cotton
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Cotton forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Heat, Custer
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Custer forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Heat, Greer
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Greer forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Heat, Harmon
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Heat, Kiowa
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Heat, Washita
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Washita forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Heat, Woods
- When
- August 11, 11:00 AM CST to 8:00 PM CST
- Where
- Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Heat, Caddo
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Heat, Comanche
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Heat, Grant
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heat, Greer
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Greer forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Heat, Harmon
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Heat, Hughes
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Heat, Jackson
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Heat, Kay
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Heat, Kingfisher
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Heat, Kiowa
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Heat, Noble
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Heat, Payne
- When
- August 12, 11:00 AM CST to 8:00 PM CST
- Where
- Payne forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131672, 1131673, 1132106, 1132107, 1132108, 1132109, 1132110, 1132111, 1132112, 1132113, 1132114, 1132115, 1132116, 1132133, 1132134, 1132135, 1132136, 1132137, 1132156, 1132157, 1132158, 1132159, 1132160, 1132161, 1132162, 1132163, 1132164, 1132165, 1132166, 1132198, 1132199, 1132200, 1132201, 1132202, 1132203, 1132204, 1132205, 1132206, 1132207, 1132208, and more.